Oklahoma, 2021

Hail and Damaging Winds in Oklahoma, March 16 to 17, 2021

March 16 to 17, 2021 · NWS OUN · 21 events in 8 counties and zones

Numerous thunderstorms developed along a dryline over the Texas panhandle and moved into western OK during the evening of the 16th. Large hail and damaging winds were reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous thunderstorms developed along a dryline over the Texas panhandle and moved into western OK during the evening of the 16th. Large hail and damaging winds were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 16, 7:03 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 16, 7:03 PM CST, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
803 PM CDT Tue Mar 16 2021

...MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 802 PM CDT Tue Mar 16 2021

Convective initiation has occurred with one severe storm southwest
of Childress during the past hour, and new CI now occurring in
the north central Texas Panhandle. A warm front is oriented sw-ne
from the northern Texas Panhandle across northwestern Oklahoma
from roughly Gage...to Woodward...to Ponca City. The southeastern
Texas Panhandle storm/s were likely rooted near the boundary layer
but high based. Newer convective now originating over the
northern Texas Panhandle is likely elevated north of the front.

Moisture return today continues to lag, but some mid 50 degree
dewpoints are now near the Red River, but 60+ deg dewpoints
continue to lag south of DFW to near/east of Abilene. Still strong
forcing for ascent is advancing eastward over the Panhandles and
will promote more widespread convective development in the next
1-4 hours. Effective shear supports more discrete modes with
activity along the dryline emerging from the southeastern Texas
Panhandle/southwestern Oklahoma, while storm modes will quickly
become messy over the northwestern area. Thus, large hail and
damaging winds remain the primary hazard south of the front with a
threat of mainly large hail and heavy rainfall north of the
boundary. Given the wind profile, an isolated tornado threat may
not be out of the question as moisture rapidly returns later
tonight and if any storm can remain discrete in proximity to the
warm front.

TL

&&

.SHORT TERM...
(This evening through Wednesday)
Issued at 416 PM CDT Tue Mar 16 2021

The main concerns for the short term: 1) severe thunderstorms
likely tonight, 2) snowfall over far NW counties tomorrow, and 3)
strong northwest winds tomorrow.

Latest water vapor imagery depicts the location of a strong upper
trough near the AZ/NM border. The 7.34 micron water vapor imagery
shows an EML moving across west Texas and towards northwest OK.
This may keep capping in place and promote severe storm
development tonight. The 20Z surface observations chart indicates
a surface low developing near Woodward with a dryline extending
to near Watonga to Hinton to Altus, and a warm front draped
across north-central Oklahoma. Very warm temperatures are
observed with widespread mid to upper 70s, and dewpoint
temperatures have increased into the low 50s over portions of
central Oklahoma as that plume of moisture moves northwestward.

The potent upper low continues east towards our CWA and is prog'd
to reach the TX panhandle overnight into early Wednesday morning,
as a low level jet develops across western OK/TX. MUCAPE will
rapidly increase between 03-06Z Wednesday up to NW OK with SBCAPE
increasing to 2000 J/kg (central OK) and 2500 J/kg (southern OK)
by 09Z. With bulk shear upwards of 70kts near the triple point,
supercell thunderstorms are expected to develop over NW OK between
03-06Z Wednesday. These storms will be capable of producing very large
hail up to the size of baseballs. Supercells are then forecast to
fire along the dryline over western Oklahoma and adjacent
portions of western north TX by 06Z. Mean wind vectors indicate
quick storm movement tracking northeast at a 40-50 knots.
Interestingly, the synoptic models and the latest HRRR trends
indicate a drying over central Oklahoma which suggest the OKC
metro may be spared storms. Given the environment, however, will
have to watch this closely. Time of arrival for central OK would
be around 09Z as the surface low moves overhead.

By mid morning tomorrow, wrap-around precipitation should turn to
snow over far NW Oklahoma and a Winter Storm Watch is in effect
from 12Z Wed to 00Z Thurs. Given impressive QPF amounts (1.5-2.0
inches) over NW Oklahoma, and surface temperatures in the
mid/upper 30s, there is a lot of uncertainty with to how much
snowfall will accumulate. For now, have around 2 to possibly 4
inches of snow near Harper, Woodward, and Ellis Counties. Very
strong northwest winds are expected to enter are area from the
west by Wednesday morning, and a Wind Advisory has been issued for
areas north/west of I-44. Sustained winds near 40 mph and gusts to
50 mph will be possible, particularly for western Oklahoma and
western north TX.

Thompson

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 416 PM CDT Tue Mar 16 2021

Wednesday night into Thursday morning, precipitation exits the area
in northern Oklahoma, with precip ending west to east. Most of this
precipitation is expected to remain rain, with some possible
lingering snow in far northwestern Oklahoma. Clearing skies and a
return to normal temperatures is expected to follow late in the week
into the weekend. Precipitation chances return to the region
starting Monday into early next week as another long wave upper air
trough moves through the region. Most of the precip will be showers,
however a few thunderstorms are possible as the trough traverses the
area.

Zwink

&&

.AVIATION...
(00Z TAFS)
Issued at 611 PM CDT Tue Mar 16 2021

VFR conditions this evening will give way to MVFR as moisture
advects northward into the area. Showers and thunderstorms will
also likely impact central and northern sites later this evening
and through the overnight and will likely liner across the north
during the day Wednesday. Colder air will also allow a transtion
to snow at WWR by 18Z. As the storm system moves across gusty
southeast to east winds will shift to the north overnight and
through the day tomorrow with very strong gusty northwest winds
expected at most sites by Wednesday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  50  62  37 /   0  70  20  10
Hobart OK         76  43  54  35 /   0  50  20   0
Wichita Falls TX  80  48  61  39 /   0  50   0   0
Gage OK           75  39  39  30 /   0  80  80  10
Ponca City OK     74  51  62  36 /   0  90  50  50
Durant OK         78  56  69  42 /   0  80  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 7 AM to 7 PM CDT Wednesday for OKZ004>029-
     033>039-044-045.

     Winter Storm Watch from 7 AM CDT Wednesday through Wednesday
     evening for OKZ004-009-010.

TX...Wind Advisory from 7 AM to 7 PM CDT Wednesday for TXZ083>090.

&&

SHORT TERM...01
LONG TERM....50
AVIATION...30
Hazardous weather outlook, Mar 16, 11:32 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1232 PM CDT Tue Mar 16 2021

OKZ004>048-050>052-TXZ083>090-171115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1232 PM CDT Tue Mar 16 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Severe storms...
Thunderstorms are expected to develop late this afternoon over the
Panhandles, and then spread east into Oklahoma and western north
Texas this evening. The storms will advance east overnight into
central and eastern Oklahoma. Large hail will be the primary risk
with these storms, but damaging winds and tornadoes will also be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Snow...
Rain will likely change to snow across far northwestern Oklahoma
Wednesday morning. Snow accumulations are possible, especially on
grassy areas.

.Wind...
Strong northwest winds will spread across the region on Wednesday,
with frequent gusts 30 to 50 mph, with the stronger winds across
the western parts of Oklahoma and western north Texas.

.Fire Weather...
Strong winds and dry air will lead to elevated fire weather
conditions on Wednesday, slightly mitigated by cool temperatures.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 16, 7:22 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
822 PM CDT Tue Mar 16 2021

OKZ033-TXZ083-170145-
Harmon OK-Hardeman TX-
822 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon and northwestern
Hardeman Counties Until 845 PM CDT...

AT 818 PM CDT, a strong thunderstorm was located 10 miles southwest
of Hollis, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Hollis, Gould and McQueen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3467 10000 3480 9973 3456 9967 3450 9981
      3451 9983 3451 9984 3450 9984 3445 10000
TIME...MOT...LOC 0118Z 237DEG 36KT 3456 10000

Mahale
Special weather statement, Mar 16, 7:42 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
842 PM CDT Tue Mar 16 2021

OKZ033-034-170215-
Harmon OK-Greer OK-
842 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon and south central
Greer Counties Until 915 PM CDT...

AT 838 PM CDT, a strong thunderstorm was located near Hollis, moving
northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Hollis, Gould and McQueen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3464 9967 3457 10000 3468 10000 3487 9967
TIME...MOT...LOC 0138Z 233DEG 25KT 3464 9989

Mahale
Special weather statement, Mar 16, 7:45 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
845 PM CDT Tue Mar 16 2021

OKZ014-021-170215-
Roger Mills OK-Beckham OK-
845 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills and
northwestern Beckham Counties Until 915 PM CDT...

AT 842 PM CDT, a strong thunderstorm was located 7 miles north of
Erick, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Cheyenne, Sweetwater, Texola and Dempsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3550 10000 3565 9955 3534 9977 3522 10000
TIME...MOT...LOC 0142Z 217DEG 42KT 3531 9990

Mahale
Local storm report, Mar 16, 8:19 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
919 PM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             4 WNW GOULD             34.68N 99.83W
03/16/2021  E0.70 INCH       HARMON             OK   EMERGENCY MNGR

&&

The radar

The Altus AFB radar (KFDR), 76 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

13 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Greer

When
March 16, 8:25 PM CST
Where
Greer County, 1.13 mi W of Mangum
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.880, -99.520

Hail, Greer

When
March 16, 8:25 PM CST
Where
Greer County, 1.13 mi E of Reed
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.900, -99.680

Hail, Greer

When
March 16, 8:30 PM CST
Where
Greer County, 3.15 mi WNW of Mangum
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.900, -99.550

Hail, Greer

When
March 16, 8:58 PM CST
Where
Greer County, 3.64 mi SSE of Brinkman
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.960, -99.500

Hail, Greer

When
March 16, 9:00 PM CST
Where
Greer County, 3.45 mi N of Mangum
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.930, -99.500

Thunderstorm Wind, Ellis

When
March 16, 9:00 PM CST
Where
Ellis County, 0.89 mi NE of Fargo
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.380, -99.610

Numerous power poles and trees downed. Damage to a wind turbine was reported.

Hail, Greer

When
March 16, 9:05 PM CST
Where
Greer County, 1.13 mi E of Brinkman
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.010, -99.500

Hail, Kiowa

When
March 16, 9:27 PM CST
Where
Kiowa County, 4.02 mi E of Lone Wolf
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.000, -99.180

Thunderstorm Wind, Custer

When
March 16, 9:30 PM CST
Where
Custer County, 4.36 mi SW of Weatherford
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.490, -98.760

Thunderstorm Wind, Custer

When
March 16, 9:35 PM CST
Where
Custer County, 4.95 mi WSW of Weatherford
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.500, -98.780

Hail, Kiowa

When
March 16, 9:40 PM CST
Where
Kiowa County, 0.57 mi E of Hobart
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
35.030, -99.090

Thunderstorm Wind, Kiowa

When
March 16, 9:55 PM CST
Where
Kiowa County, 0.98 mi SSE of Hobart
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
35.017, -99.095

A storage facility in the south part of Hobart was damaged by thunderstorm winds, likely associated with a gustnado. Video and reports from storm chasers observed a brief area of surface rotation associated with power flashes in the vicinity of this damaged storage facility.

Thunderstorm Wind, Woodward

When
March 16, 10:15 PM CST
Where
Woodward County, 7.24 mi ESE of Mutual
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.190, -99.050

Thunderstorm Wind, Woodward

When
March 16, 10:20 PM CST
Where
Woodward County, 5.95 mi ESE of Mutual
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.200, -99.070

Hail, Washita

When
March 16, 10:42 PM CST
Where
Washita County, 4.48 mi SSW of Cowden
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.190, -98.740

Hail, Washita

When
March 16, 11:00 PM CST
Where
Washita County, 2.9 mi ENE of Cowden
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.260, -98.660

Thunderstorm Wind, Ellis

When
March 16, 11:00 PM CST
Where
Ellis County, 11.76 mi SW of Shattuck
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.130, -100.000

Fences downed, an anchored carport destroyed, and an SUV totaled. Time radar estimated.

Hail, Washita

When
March 16, 11:14 PM CST
Where
Washita County, Corn
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.380, -98.780

Time radar estimated.

Hail, Blaine

When
March 17, 12:16 AM CST
Where
Blaine County, Greenfield
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.730, -98.380

Hail, Garfield

When
March 17, 12:25 AM CST
Where
Garfield County, 5.62 mi W of Bison
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.210, -97.990

Thunderstorm Wind, Custer

When
March 17, 12:50 AM CST
Where
Custer County, 2.67 mi NE of Clinton
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.540, -98.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948081, 948082, 948083, 948084, 948085, 949944, 948086, 949791, 949937, 949938, 949792, 949122, 949939, 949940, 949793, 949794, 949946, 949795, 949796, 949797, 949952.